Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 140, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 1:42 PM EDT for Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2003, 1:42 PM EDT (17:42 UTC)
- Expired
- Jul 23, 2003, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Monroe County, OH
The radar
The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 231744 FFWPBZ OHC111-232045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 142 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONROE COUNTY IN OHIO * UNTIL 445 PM EDT * AT 142 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS OVER THE COUNTY. HOWEVER...SEVERAL ROADS ARE STILL IMPASSABLE FROM EARLIER FLOOD PRODUCING RAINS...AND MORE HEAVY RAINFALL IS EXPECTED THROUGH 5 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE...WOODSFIELD... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:47 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 23, 10:47 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1047 AM EDT WED JUL 23 2003 CONVECTION CONTINUES TO FIRE AHEAD OF SHORT WAVE DIGGING INTO THE OHIO VALLEY THIS MORNING. SHOWERS ARE LINING UP A BIT SOUTH AREA OF HEAVIEST RAIN FROM YESTERDAY. SOUTHEAST OHIO INTO SWRN PA RECEIVED SIGNIFICANT RAINFALL THIS AM. UP TO AN INCH AND A HALF OF RAIN FELL THIS MORNING ACROSS NORTHERN ALLEGHENY COUNTY. ADDITIONAL RAINFALL IS LIKELY THIS AFTERNOON AS HEATING HELPS TO FIRE ADDITIONAL THUNDERSTORMS INTO THIS EVENING. FLASH FLOOD WATCH ISSUED TO COVER MUCH OF WRN PA ERN OH AND NRN WV. UPPER LOW MOVING EAST ON THURSDAY WILL BRING INCREASING INSTABILITY FOR THURSDAY AFTERNOON WITH A CONTINUE RISK OF THUNDERSTORMS. UPPER LOW FINALLY MOVES OFF TO THE EAST ON FRIDAY BRINGING AN END TO THE SHOWERS. .PBZ... MD...NONE. OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ040>041...OHZ049>050... OHZ059...OHZ068>069. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>031. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012. RSD
Hazardous weather outlook, Jul 23, 11:25 AM EDT, 2 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jul 23, 7:48 AM EDT, 5 hours 54 minutes before
PAZ021-030-231245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 748 AM EDT WED JUL 23 2003 SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES... INCLUDING THE PITTSBURGH AREA. RAINFALL RATES OF AS MUCH AS AN INCH WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS. BEWARE THAT PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.
Local storm report, Jul 23, 10:12 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1012 AM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM ROSS TOWNSHIP PA FLASH FLOODS
07/23/03 ALLEGHENY WATER COMING OUT OF DRAINS
AND BACKING ONTO STREETS
REPORTED BY LAW ENFORCEMENT
0855 AM SHALER PA FLASH FLOODS
07/23/03 ALLEGHENY BASEMENT FLOODING ON
MARYANNE DR, HILLWOOD DR,
AND SICKAMORE STREET
REPORTED BY LAW ENFORCEMENT
0950 AM LAWRENCEVILLE PA FLOOD
07/23/03 ALLEGHENY VARIOUS STREETS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM LOWER BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND FLOODING ON 945 GREENSBURG
RD AND 67 CHICAGO AVE.
BUSINESS INSTITUTE FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0952 AM OKLAHOMA BURRELL PA FLASH FLOODS
07/23/03 WESTMORELAND BASEMENT FLOODED REPORTED
BY EMERGENCY MANAGEMENT
0919 AM VERONA PA FLASH FLOODS
07/23/03 ALLEGHENY STANDING WATER ON ROADS
REPORTED BY PUBLICSpecial weather statement, Jul 23, 11:05 AM EDT, 2 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231745- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT WED JUL 23 2003 ...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS MUCH OF WESTERN PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA TODAY. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS COULD RISE QUICKLY. WATER COULD RAPIDLY COLLECT IN LOW LYING AND FLOOD PRONE AREAS. SKYWARN ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
Local storm report, Jul 23, 12:08 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1208 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM MARR OH FLASH FLOODS
07/23/03 MONROE STATE ROUTE 260 IS CLOSED
BETWEEN THE 5 AND 6 MILE
MARKER NEAR MARR AS
REPORTED BY HIGHWAY
DEPARTMENT.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:47 AM EDT | Flash Flood Warning | PBZ | Monroe | 3 hr |
| Jul 23, 3:20 PM EDT | Flash Flood Warning | PBZ | Carroll, Tuscarawas | 3 hr |
| Jul 23, 7:35 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.